Oklahoma, 2008

High Wind in Oklahoma, June 5, 2008

June 5, 2008 · NWS AMA · 18 events in 2 counties and zones

occurred across the central and eastern Oklahoma Panhandle during the afternoon and early evening hours.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Strong winds...associated with a tight pressure gradient...occurred across the central and eastern Oklahoma Panhandle during the afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 5, 11:31 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 5, 11:31 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1231 PM CDT THU JUN 5 2008

.AVIATION...
TSTMS DEVELOPING ALONG SFC TROF OVER WRN OK PNHDL MAY AFFECT GUY
TERMINAL THIS AFTN.  INCREASING SWLY SFC WINDS EXPECTED TO PRODUCE
AREAS OF MVFR BLDU AT AMA AND PERHAPS DHT THIS AFTN.  OTHERWISE VFR
FCST CONTINUES NEXT 24 HOURS SFC WINDS EXPECTED TO DIMINISH EARLY
THIS EVE...REMAINING BELOW 20 KT SUSTAINED...THEN DROPPING TO BELOW
15 KT AROUND 06Z FRI.  SFC TROF REDEVELOPS ON FRI...WITH SWLY SFC
WINDS COMMENCING BY LATE MRNG.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 636 AM CDT THU JUN 5 2008/

AVIATION...
A SURFACE TROF HAS SLIPPED INTO THE NORTHERN AND WESTERN CWA
RESULTING IN A SWITCH TO NORTHWEST WINDS. THIS BOUNDARY IS EXPECTED
TO WASH BY AROUND 15Z WITH SOUTHWEST WINDS INCREASING TO AROUND 30
KTS BY MIDDAY. AN AVIATION WEATHER WARNING HAS BEEN ISSUED TODAY FOR
WIND GUSTS AT OR EXCEEDING 40 KTS AND IS IN EFFECT FROM 10 AM UNTIL 9
PM. WINDS WILL VEER TO THE WEST THIS EVENING AND SHOULD LOSE THE
GUSTS AFTER SUNSET...ALTHOUGH THEY MAY NEED TO BE RETAINED A BIT
LONGER AT KAMA. GENERALLY...CLOUD COVER WILL BE LIMITED TO THE MID
AND UPPER LEVELS. HOWEVER...THERE IS A CHANCE THAT SOME OF THE
THUNDERSTORMS LOCATED OVER EASTERN COLORADO MAY BUILD FAR ENOUGH
SOUTH THAT CB REMARKS MAY BE NEEDED AT KDHT/KGUY. UNCERTAINTY IS HIGH
AT THIS TIME SO NO CBS WERE INCLUDED AT THIS TIME.

JOHNSON

PREV DISCUSSION... /ISSUED 426 AM CDT THU JUN 5 2008/

DISCUSSION...
STRONG SURFACE LOW PRESSURE WAS CENTERED NEAR SPRINGFIELD CO EARLY
THIS MORNING WHILE ITS ASSOCIATED UPPER LEVEL LOW PRESSURE WAS NEAR
THE FOUR CORNERS. THIS SYSTEM WILL ATTEMPT TO BRING SHOWERS AND
THUNDERSTORMS TO THE WRN OK AND NW TX PANHANDLES TODAY. FOR THE
REST...VERY WINDY CONDITIONS WILL REQUIRE A WIND ADVISORY OVER ALL
BUT CIMARRON COUNTY.

THERE IS A REMOTE POSSIBILITY OF REACHING SUSTAINED 40 MPH AND/OR
GUSTS OF 58 MPH TODAY GIVEN THE STRENGTH OF THE LOW AND MID LEVEL
FLOW. HOWEVER...IT IS DIFFICULT TO PINPOINT THE LOCATION AT THIS
TIME...SO WE WILL DEFER UNTIL CONFIDENCE IMPROVES. ALSO...WE ADDED
AREAS OF BLOWING DUST GIVEN THE WIDESPREAD DRY TOP SOILS NOT TO
MENTION THE DIRT THAT WAS ALREADY BLOWING AROUND YESTERDAY.

A COLD FRONT SLIDES ACROSS THE AREA TONIGHT WITH WINDS DIMINISHING
ALONG AND AHEAD OF ITS PATCH. AS THE LOW PRESSURE SYSTEM EXITS TO THE
NORTHEAST...UPPER LEVEL FLOW BECOMES SOUTHWEST WITH THE POTENTIAL OF
WEAK DISTURBANCES TRACKING OVER THE AREA...MAINLY NORTH. BIG QUESTION
WILL BE THE AVAILABILITY OF MOISTURE. WE DID KEEP THE FORECAST DRY
SATURDAY THROUGH MONDAY THOUGH MENTIONED POPS LESS THAN 15 PERCENT
FOR THE POTENTIAL OF ISOLATED CONVECTION.

ANOTHER LOW PRESSURE SYSTEM ENTERS THE SCENE TUESDAY NIGHT...BRINGING
THE BEST CHANCE OF PRECIPITATION FOR THE AREA. BOTH THE ECMWF AND GFS
COME TO SOME AGREEMENT WITH THE TRACK AND TIMING OF THIS SYSTEM...SO
ADDED A SLIGHT CHANCE OF TSRA...PARTICULARLY FOR THE OK AND NRN TX
PANHANDLES.

NUNEZ

FIRE WEATHER...
DRY AND WINDY WEATHER WILL RESULT IN ANOTHER DAY OF CRITICAL FIRE
WEATHER CONDITIONS AS STRONG GRADIENT FLOW PERSISTS. A COLD FRONT
DOES MANAGE TO PUSH INTO THE PANHANDLES TONIGHT...BRINGING SLIGHTLY
COOLER TEMPERATURES AND LIGHTER WINDS. SOUTHERLY FLOW RETURNS BY
FRIDAY AFTERNOON THOUGH WIND SPEEDS SHOULD STAY UNDER 20 MPH WHEN
RELATIVE HUMIDITIES DROP BELOW 15 PERCENT. AT THIS TIME...ELEVATED
FIRE WEATHER CONDITIONS ARE EXPECTED ON FRIDAY.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...TEXAS.

&&

03/17
Hazardous weather outlook, Jun 5, 12:00 PM CST, 1 hour 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU JUN 5 2008

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

VERY WINDY...WARM AND DRY CONDITIONS WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS THROUGH THIS EVENING. A RED FLAG WARNING IS IN
EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 10 PM THIS
EVENING.

STRONG SOUTHWEST WINDS OF 30 TO 35 MPH WITH GUSTS TO AROUND 50 MPH
ARE EXPECTED THROUGH THIS EVENING. THEREFORE...A WIND ADVISORY
REMAINS IN EFFECT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL
10 PM THIS EVENING. BECAUSE OF THESE STRONG WINDS...CAUTION IS
ADVISED ON AREA LAKES.

IN ADDITION...THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS THE
OKLAHOMA PANHANDLE AND EXTREME NORTHWEST TEXAS PANHANDLE. SEVERE
WEATHER IS NOT EXPECTED BUT GUSTY THUNDERSTORM WINDS ARE POSSIBLE DUE
TO THE DRY AIRMASS ACROSS THE REGION. LIGHTNING MAY ALSO POSE A
THREAT FOR WILDFIRES. THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH
THIS EVENING ACROSS THE EASTERN COLUMN OF COUNTIES OF THE TEXAS AND
OKLAHOMA PANHANDLES. SOME OF THE STORMS IN THE EASTERN SECTIONS MAY
BECOME SEVERE THROUGH THIS EVENING...WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE COMBINATION OF BREEZY SOUTHWEST WINDS AND DRY CONDITIONS WILL
RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES ON FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY NIGHT...MAINLY ACROSS THE
OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE. SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING
ACROSS THE OKLAHOMA PANHANDLE...AND ACROSS EASTERN SECTIONS OF THE
TEXAS PANHANDLE.

COCKRELL

In the hours before

Special weather statement, Jun 5, 10:27 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1127 AM CDT THU JUN 5 2008

OKZ001-051645-
CIMARRON OK-
1127 AM CDT THU JUN 5 2008

...STRONG THUNDERSTORM IN NORTHWESTERN CIMARRON COUNTY...

AT 1127 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BLACK MESA PARK MOVING
NORTHEAST AT 35 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JC
Local storm report, Jun 5, 1:04 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
204 PM CDT THU JUN 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0145 PM     NON-TSTM WND GST 3 SW DALHART            36.03N 102.55W
06/05/2008  M58 MPH          HARTLEY            TX   ASOS

&&

EVENT NUMBER 00489

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Texas

When
June 5, 1:32 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Guymon ASOS station located two miles west of Guymon.

High Wind, Texas

When
June 5, 2:31 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Guymon ASOS station located two miles west of Guymon.

High Wind, Texas

When
June 5, 2:50 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 2:55 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 3:05 PM CST
Where
Texas forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 3:15 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 3:15 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Hooker Oklahoma Mesonet station located one mile west of Hooker.

High Wind, Texas

When
June 5, 3:35 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 3:35 PM CST
Where
Texas forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Hooker Oklahoma Mesonet station located one mile west of Hooker.

High Wind, Texas

When
June 5, 3:45 PM CST
Where
Texas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 3:50 PM CST
Where
Texas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 4:05 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 4:10 PM CST
Where
Texas forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 4:15 PM CST
Where
Texas forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Texas

When
June 5, 4:50 PM CST
Where
Texas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The wind gust was measured at the Goodwell Oklahoma Mesonet station located two miles east of Goodwell.

High Wind, Beaver

When
June 5, 5:10 PM CST
Where
Beaver forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.

High Wind, Beaver

When
June 5, 5:25 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.

High Wind, Beaver

When
June 5, 6:25 PM CST
Where
Beaver forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109974, 109975, 109976, 109977, 109978, 109979, 109987, 109980, 109988, 109981, 109982, 109983, 109984, 109985, 109986, 109989, 109990, 109991.